In this episode, I’ll discuss when the acute ischemic stroke guidelines recommend stopping alteplase mid-infusion.
There are three circumstances where AHA acute ischemic stroke guidelines recommend stopping alteplase mid-infusion.
1. Abnormal pre-alteplase coagulation test results become available
Coagulation studies are no longer necessary to decide whether or not to initiate alteplase for acute ischemic stroke. However, guidelines acknowledge that the safety of alteplase in the setting of platelets < 100,000, INR >1.7 or an abnormal PT is unknown. If these laboratory results drawn before the start of infusion become available mid-infusion and are abnormal, the guidelines make a level III recommendation to immediately discontinue the infusion.
2. Signs of intracranial hemorrhage
If the patient develops severe headache, acute hypertension, nausea, or vomiting or has a worsening neurological examination, guidelines recommend to discontinue the infusion and obtain an emergency head CT scan.
3. Angioedema occurs
Angioedema is a rare but known adverse effect of alteplase infusion. If signs of orolingual angioedema develop such as tongue or lip swelling, alteplase infusion should be discontinued.
Members of my Hospital Pharmacy Academy have access to an in-depth practical training on blood pressure control in acute stroke. This is just one of the over 80 training modules available 24/7 to Academy members as well as many other resources to help in your practice as a hospital pharmacist. To get immediate access to everything the Academy has to offer go to pharmacyjoe.com/academy to join today.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.